News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: persistent cough and can't breathe


 BrynAlbee - Sat Feb 18, 2006 1:09 pm

I'm a 20 year old female with a history of asthma. As an infant I had surgery on my throat because the blood vessels in my neck were growing together in a knot. I am don't take any medications. For the past month I have been sick, soar throat, runny nose, just the average cold, but in the past couple days it has escalated. I have uncontrolable coughing fits, so bad sometimes that I turn red and it's almost like I'm coughing up a lung. During these fits I can't breathe. Usually though the coughing is just a scratchy persistent cough, sometimes coughing up a deep yellow mucas. When I sleep at night I can't lay on either side because it causes a coughing fit because I can't breathe. When I lay on my back and sit up it's better, I still cough, but I rarely find that I can't breathe in these positions, and the coughing usually isn't a coughing fit like when I lay on my sides. When I lay on my stomach it is somewhere in the middle of the two. I have no idea what's going on and neither do any of the nurses I've seen. They said to take over the counter stuff but none of it has worked. Please tell me something so I can sleep and breathe at night and get through class and work without coughing like a maniac.
 Theresa Jones, RN - Thu May 25, 2006 9:02 am

User avatar Hi BrynAlbee,
A productive cough of yellow, green, etc sputum typically indicates an infection is present and generally speaking, is treated with a course of antibiotic therapy. Certain over the counter medications should not be taken by individuals who have asthma. When purchasing over the counter medications it's wise to consult with the Pharmacist to assure safety. Bronchospasms may cause symptoms in which you describe and are typically treated with a bronchodialator to decrease episodes.
Sincerely,
Theresa Jones, RN

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here